Alert archive / Texas / Flash Flood Warnings in 1992

Flash Flood Warning 55, NWS Austin/San Antonio, TX

May 20, 1992Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 20, 1992, 2:00 PM CDT for Val Verde County, Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 20, 1992, 2:00 PM CDT (19:00 UTC)
Expired
May 20, 1992, 4:55 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Val Verde County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1992-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1992-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDRT 201858
FFWDRT
TXC465-210100-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DEL RIO TX
200 PM CDT WED MAY 20 1992

THE NATIONAL WEATHER SERVICE IN DEL RIO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL TEXAS

   ...VAL VERDE COUNTY

AT 145 PM CDT SHOWERS AND THUNDERSTORMS CONTINUED ACROSS VAL VERDE
COUNTY.  THE INTENSITY OF RAINFALL HAD DECREASED SOMEWHAT DURING THE
PAST TWO HOURS BUT SHOWS SIGNS OF BECOMING HEAVIER SOUTH OF DEL RIO.
THE LARGER AREA OF RAIN EXTENDS FROM 70 MILES SOUTH SOUTHEAST OF DEL
RIO NORTH TO OZONA IN CROCKETT COUNTY. MOVEMENT WAS TO THE NORTH AT 12
MPH.

RAINFALL HAS VARIED ACROSS VAL VERDE COUNTY WITH OVER THREE INCHES OF
RAIN REPORTED IN COMSTOCK...30 MILES NORTHWEST OF DEL RIO. THE
NORTHWEST CORNER OF THE COUNTY RECEIVED OVER TWO INCHES OF RAIN WITH
MANY AREAS IN BETWEEN REPORTING OVER ONE AND A HALF INCHES OF RAINFALL.

HIGHWAYS 163N AND FM ROAD 1024 REMAIN CLOSED TO TRAFFIC BECAUSE OF HIGH
WATER ACROSS THE HIGHWAYS JUST NORTH OF COMSTOCK. HIGHWAY 163N HAD
NEARLY 2.5 FEET OF WATER ACROSS LOW WATER CROSSINGS SHORTLY AFTER 930 AM
WITH THE WATER LEVEL FALLING SINCE THEN. THE DEVILS RIVER 30 MILES NORTH
OF COMSTOCK HAS RISEN TO 5.3 FEET BUT WAS NOT ACROSS THE HIGHWAY BRIDGE
AT THIS TIME.

FISHERMEN ON LAKE AMISTAD SHOULD BE ALERT FOR DANGEROUS LIGHTNING AND
BRIEF GSUTY WINDS NEAR THUNDERSTORMS AND BE READY TO SEEK SHELTER.

MOTORISTS SHOULD BE ALERT FOR SUDDEN DOWNPOURS OF RAIN THAT COULD FLODD
MORE LOW WATER CROSSINGS.  MINOR STREET FLOODING WILL OCCUR IN DEL RIO
AS THE THAS THE THUNDERSTORMS PASS THROUGH.

PERSONS SHOULD STAY TUNED TO THE NJOAA WEATHER RADIO...TV AND LOCAL
COMMERICAL RADIO FOR THE LATEST STATEMENTS OR WARNINGS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:05 PM CDT, 22 hours 55 minutes earlier.

Area forecast discussion, May 19, 3:05 PM CDT, 22 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON, TX
200 PM CDT TUE MAY 19 1992

ALL MODELS ARE INDICATING A CONTINUED WEAKENING OF H7/H5 LOW OVER CNTRL
TX...WITH INSTABILITY AXIS PULLING UP TO NW OVER THE NEXT 36 HOURS.  THIS
WILL DCRS TSTM ACTIVITY IN ALL AREAS OF FA XCPT HILL COUNTRY.  MODELS NOT
AS CLEAR ON LAST PD...WITH HANDLING OF H5 OVR GULF UNCERTAIN.  WILL GO
WITH MOS POPS FOR MOST OF FCST PD...XCPT A CATEGORY HIR IN LAST PD FOR
BRO/CRP DUE TO UNCERTAIN EVOUTION OF H5 CYCLOGENESIS OVR GULF.  SINCE
ATMOS HAS GONE VIRTUALLY BAROTROPIC FOR FORSEEABLE FUTURE... WILL HAVE
PERSISTENCE TEMP FCST... MODERATED IN 2ND PD PRINCIPALLY BY CLD COVER...
BUT ALSO BY EVAP OVR SOME SRN PTNS.A  XPCT A FEW HEAVY RAFL EVENTS TO
CONT THIS EVENING OVR PTS OF S TX AND HILL COUNTRY...BUT NOT WIDESPREAD
ENUF TO WARRANT FFA.

SEA

.SETX...NONE

In the hours before

Special weather statement, May 20, 11:04 AM CDT, 2 hours 56 minutes before
TXZ035-038>040-201700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANTONIO TX
1100 AM CDT WED MAY 20 1992

...SHOWERS AND THUNDERSTORMS MOVING ACROSS BEXAR COUNTY...

AT 1100 AM...SCATTERED SHOWERS AND THUNDERSTORMS...SOME PRODUCING BRIEF
HEAVY RAIN WERE MOVING ACROSS BEXAR COUNTY AND PARTS OF SOUTH CENTRAL
TEXAS AND INTO THE COASTAL BEND AREA.  THE THUNDERSTORMS WITH THE HEAVIEST
RAINS WERE LOCATED OVER NORTHWEST AND WEST PORTIONS OF THE SAN ANTONIO
METROPOLITAN AREA AND NEAR STOCKDALE.  THE LARGE AREA OF SHOWERS AND STORMS
WAS FROM COMFORT TO NEAR AUSTIN...THEN EXTENDING SOUTHEAST TO THE MIDDLE
TEXAS COAST.  MOVEMENT WAS TOWARD THE NORTH AND NORTHWEST AT 10 TO 15 MPH.

ABUNDANT MOISTURE IN THE ATMOSPHERE WILL PRODUCE BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING AS THE MAIN THREATS FROM THESE THUNDERSTORMS.  THE RAINS
ARE MOVING ACROSS ALREADY RAIN-SOAKED AREAS OF SOUTH CENTRAL TEXAS...RAISING
THE POTENTIAL FOR LOCALIZED FLOODING OF LOW-LYING AREAS...STREETS...AND
ESPECIALLY LOW-WATER CROSSINGS.

THE NATIONAL WEATHER SERVICE WILL KEEP YOU UPDATED ON DEVELOPING WEATHER
CONDITIONS...SO STAY TUNED TO YOUR NOAA WEATHER RADIO.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:30 AM CDTFlash Flood WarningEWXVal Verde6 hr
May 20, 3:35 PM CDTFlash Flood WarningEWXBexar, Kendall115 min
May 20, 5:27 PM CDTFlash Flood WarningEWXBexar2 hr

Nearby

Flash Flood Warnings in Texas, 1992Every flash flood warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.